Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 8, NWS Albuquerque, NM

April 17, 2005Rio Arriba County, Santa Fe County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 17, 2005, 4:50 PM MDT for Rio Arriba County, Santa Fe County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2005, 4:50 PM MDT (22:50 UTC)
Expired
Apr 17, 2005, 5:30 PM MDT
In force
40 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Rio Arriba County, NM, Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 124 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2005-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2005-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 172250
SVRABQ
NMC039-049-172330-
/O.NEW.KABQ.SV.W.0008.050417T2250Z-050417T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
450 PM MDT SUN APR 17 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RIO ARRIBA COUNTY IN NORTH CENTRAL NEW MEXICO
  EXTREME NORTH CENTRAL SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 530 PM MDT

* AT 447 PM MDT...SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED 
  NEAR SANTA CRUZ...OR 1 MILE NORTH OF ESPANOLA...AND MOVING 
  SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALCALDE...
  LA VILLITA...
  SAN JUAN PUEBLO...

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3611 10605 3602 10610 3593 10601 3607 10588

$$

KJ
2 follow-up statements
000 
WWUS55 KABQ 172313
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
504 PM MDT SUN APR 17 2005

NMC039-049-172330-
/O.CON.KABQ.SV.W.0008.000000T0000Z-050417T2330Z/
RIO ARRIBA-SANTA FE-
504 PM MDT SUN APR 17 2005

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME NORTH
CENTRAL SANTA FE AND SOUTHEASTERN RIO ARRIBA COUNTIES UNTIL 530 PM
MDT...

AT 458 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL 
LOCATED NEAR SANTA CRUZ...SOUTHEAST AT 10 MPH. THIS SEVERE STORM WILL AFFECT
CHIMAYO AND PORTIONS OF HIGHWAY 76 AND STATE ROAD 503. 

* LOCATIONS IMPACTED INCLUDE...
  RURAL EXTREME NORTH CENTRAL SANTA FE COUNTY...
  RURAL SOUTHEASTERN RIO ARRIBA COUNTY...

LAT...LON 3606 10601 3601 10604 3593 10601 3603 10592

$$
000 
WWUS55 KABQ 172319
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
519 PM MDT SUN APR 17 2005

NMC039-049-172329-
/O.CAN.KABQ.SV.W.0008.000000T0000Z-050417T2330Z/
RIO ARRIBA-SANTA FE-
519 PM MDT SUN APR 17 2005

...SEVERE THUNDERSTORM WARNING CANCELLED FOR EXTREME NORTH CENTRAL
SANTA FE AND SOUTHEASTERN RIO ARRIBA COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3606 10601 3601 10604 3593 10601 3603 10592

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:15 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 17, 3:15 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 PM MDT SUN APR 17 2005

.DISCUSSION...SVR TSTM WATCH NUMBER 158 IN EFFECT FOR PARTS OF THE
NORTHEAST UNTIL 10 PM MDT.  BROKEN LINE OF STG/SVR THUNDERSTORMS HAS
DEVELOPED FROM NORTHERN UNION COUNTY SWWD INTO SOUTHWEST SAN MIGUEL
COUNTY. SURFACE WINDS HAVE VEERED AND DEW POINTS HAVE DROPPED
SIGNIFICANTLY ALONG THE I-25 CORRIDOR FROM THE RATON AREA TO EAST
SLOPES OF THE SOUTHERN SANGRE DE CRISTOS...WHILE RELATIVELY MOIST
SOUTHERLY FLOW CONTINUES AHEAD OF THE EWD-MOVING LINE FROM THE FAR
NORTHEAST PLAINS SOUTHWARD INTO QUAY COUNTY.

ANOTHER AREA OF CONCERN THIS EVENING WILL BE ACROSS OUR SOUTHEAST
CWFA WHERE A FEW STRONG/MARGINAL SEVERE STORMS HAVE DEVELOPED EAST
OF THE NORTHERN SACRAMENTO MOUNTAINS AND LINE OF TOWERING CUMULUS
DEVELOPING FROM CENTRAL GUADALUPE COUNTY SOUTHWARD INTO NORTHEAST
LINCOLN COUNTY. STORMS THAT PROPGATE EASTWARD OFF THE HIGHER TERRAIN
AND/OR DEVELOP ALONG THE CONVERGENT BOUNDARY WILL MOVE INTO A
FAVORABLE ENVIRONMENT WITH SURFACE BASED CAPE VALUES BETWEEN 1500
AND 2000 J/KG FROM CURRY/ROOSEVELT COUNTIES SWWD INTO CHAVES COUNTY.
THIS AREA WILL NEED TO BE WATCHED CLOSELY AND MAY REQUIRE ANOTHER
WATCH BOX BY SPC.

ANOTHER CLUSTER OF STRONG THUNDERSTORMS NOTED ACROSS NORTHERN
SOCORRO AND SOUTHERN VALENCIA COUNTIES.  ALTHOUGH VERTICAL SHEAR
PROFILES NOT AS FAVORABLE AS SATURDAY...STILL POTENTIAL FOR STORMS
THERE TO BRIEFLY REACH SEVERE LEVELS NEXT FEW HOURS GIVEN THE DEGREE
OF INSTABILITY.

HAVE TAPERED POPS BACK TO ISOLATED ACROSS THE EAST AFTER MIDNIGHT
WITH CLEARING SKIES ACROSS THE WEST.

DRYING AND STABILIZING TREND KICKS IN ACROSS THE AREA MONDAY. ABOUT
THE ONLY AREA THAT MAY REQUIRE A SMALL POP FOR MONDAY AFTERNOON WILL
BE THE EAST SLOPES OF THE SANGRE DE CRISTO AND POSSIBLY THE FAR
EASTERN PLAINS.  BUT ALL INDICATIONS ARE THAT A VAST MAJORITY OF THE
AREA WILL BE PRECIP-FREE.

LATEST GFS HAS BACKED OFF ON BRINGING THE COLD FRONT INTO THE
NORTHEAST TUESDAY AFTERNOON...AND IN FACT HOLDS OFF BRINGING THE
FRONT INTO THE NORTHEAST UNTIL LATE WEEK.  NAM...HOWEVER...SHOWS THE
FRONT BACKING INTO THE NORTHEAST WEDNESDAY BUT ITS SOUTHWARD
PROGRESS WILL BE RETARDED BY MODERATELY STRONG WEST-SOUTHWEST FLOW
ALOFT. AS A RESULT...MADE A FEW TWEAKS TO THE TEMP/WX GRIDS DURING
THIS PERIOD BUT HESITANT TO MAKE ANY MAJOR CHANGES GIVEN THE FLIP
FLOPPING OF LATE.  KJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  42  75  42  74 /   0   0   0   0
GALLUP..........................  30  72  30  71 /   0   0   0   0
GRANTS..........................  35  73  35  72 /  10   0   0   0
GLENWOOD........................  35  80  35  80 /   0   0   0   0
CHAMA...........................  28  66  28  66 /  20   0   0   0
LOS ALAMOS......................  37  70  37  69 /  10   0   0   0
RED RIVER.......................  29  62  29  59 /  30  10   0  10
TAOS............................  33  70  33  69 /  20   0   0   0
SANTA FE........................  35  71  35  70 /  20   0   0   0
SANTA FE AIRPORT................  37  74  37  73 /  20   0   0   0
ESPANOLA........................  35  76  35  75 /  10   0   0   0
ALBUQUERQUE HEIGHTS.............  47  76  47  76 /  20   0   0   0
ALBUQUERQUE VALLEY..............  43  78  43  78 /  20   0   0   0
ALBUQUERQUE FOOTHILLS...........  45  74  45  75 /  20   0   0   0
ALBUQUERQUE WEST MESA...........  46  77  46  77 /  20   0   0   0
SOCORRO.........................  45  82  45  82 /  10   0   0   0
SANDIA PARK/CEDAR CREST.........  38  71  38  71 /  30   0   0   0
MORIARTY/ESTANCIA...............  29  74  29  74 /  30   0   0   0
CARRIZOZO.......................  46  81  46  79 /  10   0   0   0
RUIDOSO.........................  42  71  42  71 /  30   0   0   0
RATON...........................  39  76  38  76 /  30  10   0  20
LAS VEGAS.......................  38  73  37  74 /  30   0   0   0
ROY.............................  44  76  43  75 /  50   0   0  20
CLAYTON.........................  48  78  47  79 /  60  10   0  20
SANTA ROSA......................  45  83  45  84 /  50   0   0   0
TUCUMCARI.......................  52  83  51  84 /  60   0   0  10
FORT SUMNER.....................  49  83  49  85 /  50   0   0   0
CLOVIS..........................  51  82  50  84 /  60   0   0  10
PORTALES........................  50  83  49  86 /  60   0   0  10
ROSWELL.........................  49  83  50  86 /  40   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

41
Hazardous weather outlook, Apr 17, 6:00 AM MDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN APR 17 2005

NMZ001>021-026-181200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
558 AM MDT SUN APR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON
ACROSS THE EASTERN AND SOUTHEASTERN PLAINS. THE COMBINATION OF AN
UPPER LEVEL DISTURBANCE...INCREASED SHEAR AND INSTABILITY WILL ALLOW
FOR THUNDERSTORMS TO DEVELOP WITH A FEW PRODUCING STRONG DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM 1 PM THROUGH 9 PM.

49

In the hours before

Special weather statement, Apr 17, 2:24 PM MDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
224 PM MDT SUN APR 17 2005

NMZ004>007-011>013-172115-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE COUNTY-FAR
NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-QUAY
COUNTY-SANGRE DE CRISTO MOUNTAINS-
224 PM MDT SUN APR 17 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 158
IN EFFECT UNTIL 1000 PM MDT SUNDAY EVENING FOR THE FOLLOWING AREAS

IN EAST CENTRAL NEW MEXICO THIS WATCH INCLUDES 1 COUNTY

  QUAY

IN NORTHEAST NEW MEXICO THIS WATCH INCLUDES 3 COUNTIES

  HARDING               SAN MIGUEL            UNION

INCLUDING THE CITIES OF AMISTAD...CLAYTON...DES MOINES...LAS VEGAS...
MOSQUERO...NARA VISA AND TUCUMCARI.

16
Special weather statement, Apr 17, 3:37 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
337 PM MDT SUN APR 17 2005

NMZ010>012-016>021-026-172245-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA
VALLEY-CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-CURRY
COUNTY-DE BACA COUNTY-GUADALUPE MOUNTAINS OF CHAVES COUNTY-LINCOLN
COUNTY HIGH PLAINS/HONDO VALLEY-ROOSEVELT COUNTY-SANDIA/MANZANO
MOUNTAINS-
337 PM MDT SUN APR 17 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 17
IN EFFECT UNTIL 1000 PM MDT SUNDAY EVENING FOR THE FOLLOWING AREAS

IN NEW MEXICO THIS WATCH INCLUDES 7 COUNTIES

IN NORTH AND CENTRAL NEW MEXICO

  CHAVES          CURRY           DE BACA         GUADALUPE
  LINCOLN         ROOSEVELT       TORRANCE

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITHIN
THE WATCH AREA. REMAIN ALERT AND CONTINUE TO LISTEN TO NOAA WEATHER
RADIO OR YOUR LOCAL COMMERICAL RADIO OR TELEVISION OUTLETS FOR LATEST
STATEMENTS AND POSSIBLE WARNINGS FOR YOUR LOCATION.
Special weather statement, Apr 17, 3:37 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
337 PM MDT SUN APR 17 2005

NMZ010>012-016>021-026-172245-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA
VALLEY-CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-CURRY
COUNTY-DE BACA COUNTY-GUADALUPE MOUNTAINS OF CHAVES COUNTY-LINCOLN
COUNTY HIGH PLAINS/HONDO VALLEY-ROOSEVELT COUNTY-SANDIA/MANZANO
MOUNTAINS-
337 PM MDT SUN APR 17 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 159
IN EFFECT UNTIL 1000 PM MDT SUNDAY EVENING FOR THE FOLLOWING AREAS

IN NEW MEXICO THIS WATCH INCLUDES 7 COUNTIES

IN NORTH AND CENTRAL NEW MEXICO

  CHAVES          CURRY           DE BACA         GUADALUPE
  LINCOLN         ROOSEVELT       TORRANCE

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITHIN
THE WATCH AREA. REMAIN ALERT AND CONTINUE TO LISTEN TO NOAA WEATHER
RADIO OR YOUR LOCAL COMMERICAL RADIO OR TELEVISION OUTLETS FOR LATEST
STATEMENTS AND POSSIBLE WARNINGS FOR YOUR LOCATION.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:28 PM MDTSevere Thunderstorm WarningABQChaves62 min
Apr 17, 4:27 PM MDTSevere Thunderstorm WarningABQChaves63 min
Apr 17, 5:06 PM MDTSevere Thunderstorm WarningABQDe Baca, Quay54 min
Apr 17, 5:20 PM MDTSevere Thunderstorm WarningABQQuay55 min
Apr 17, 5:59 PM MDTSevere Thunderstorm WarningABQQuay61 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.